Friday, November 30, 2012

forced rest ...

Remember yesterday when I said that things were kind of boring around here? Well, I may have spoken too soon.

You see, I have been fighting a cough for five weeks. Well, actually, the cough as been beating me into submission for five weeks. When I have an "episode", I sound horrible. Like I might die at any moment. After one round of antibiotics, the infection still didn't quit. So, I went back to the doctor to see what the deal was.

Once I reminded the doctor of what brought me in the first time, I told her about my current symptoms.

A never-ending cough.

She asked if I took the medication she had given me - Yes.
She asked if I had ever had asthma - No.
She asked if exercise or the cold made it worse - No.
She asked if I was sure I never had asthma - Still no.

She was baffled. I'm completely healthy except for this cough. My blood work is normal. My oxygen saturation is 100%. I do cardio workouts of one to two hours per day and am seemingly unaffected by illness. But, I am coughing (harshly and loudly) a lot. 

Since I am still coughing up gunk, she suspects it's just a bad infection. I made her get me a chest x-ray to rule out pneumonia and the black lung. It came back clean. So, I left with a prescription for Levaquin and an inhaler (which I will probably never use since I can breathe just fine).

I was excited to have a course of action and an antibiotic strong enough to kick this thing.

Well, that was until I read the side effects of Levaquin ...

TENDON RUPTURE

I immediately called the pharmacist to see if I could exercise. She advised against it. And noted that if I do, it should be super easy and short. I wanted to know who's "super easy and short" we were talking about. So, I called her back. 

It wasn't my super easy and short.

So, thanks to this stupid mystery cough and Levaquin, I am being forced into 10 days of complete rest during one of the most stressful times of the year. I'm sure that the people who live under my roof are going to be really happy with me the next few days. (Yes, I realize this is a small price to pay for my health and to prevent tendon rupture.)

Guess that's what I get for complaining about life being dull ...

17 comments:

MCM Mama said...

Gah! I can't imagined. I'd end up coping by eating junk and we all know how healthy that is.

Good luck staying sane!

Shellyrm ~ just a country runner said...

Amazing that your doctor didn't tell you - a known athlete - about that side effect. Patient beware is the state of medical care these days.
Good for you for reading all those side effects and doing what is going to be best for your helath...I'll pray for your family.

DavidJudy Read said...

Hang in there Tonia...."try" to enjoy the rest days. Agree with Shellyrm about reading the side effects....I NEVER do that.....

Thank goodness you did......

We'll hit the roads soon!

ltlindian said...

I was thinking that same thing that Shell said--wonder why the doc didn't mention that side effect when they knew you were exercising...or prescribe a different med without that side effect. Oh well, glad you read the insert, I never read that stuff! lol Enjoy the rest, maybe it's what your body needs.

Pam said...

Good to know! I had heard that about Cipro before, but I've never heard anyone say it about Levaquin.

Silver lining: You read the side effects and didn't learn the hard way.

bakerunlive.com said...

Is there something else the doctor could prescribe?
Would you be able to do yoga? Maybe it would be gentle enough, but still allow you to move a little and not go too stir crazy?

Ironmom (Julie) said...

Embrace your rest! Believe it or not, it is the antidote to stress.

Anne said...

That is really yucky!
I feel I should mention that when I developed my adult-onset asthma (as age 43), it was not because of a difficulty breathing. Actually, I've never had an actual asthma attack. But I coughed like crazy...and it got so bad, I even broke some ribs from coughing. After about 4 rounds of antibiotics for what was first diagnosed as bronchitis...I ended up on inhalers with a diagnosis of asthma (which, as you may remember, I've been dealing with ever since). I really really hope that after this round of drugs you'll be all better and back to normal...but, I thought I'd mention my experience. Hugs ((()))

Kerrie T. said...

Holy crap. That's some side effect. Glad you noticed it! Hope you kick that cough quickly!

Kurt @ Becoming An Ironman said...

And you know it's something completely harmless that you could probably train through without an effect, but you'll take it easy just to be sure.

But in the end, better to take 10 days to be sure than on the sidelines for much longer.

Best of luck!! Maybe I'll log a few extra miles over the next 10 days for ya! Thank that'll work?

XLMIC said...

Thinking of you and hoping these next days pass quickly!

Karen said...

Tendon rupture? Wha??? Yeah you might need to park on the couch just in case. Hope the Levaquin helps... :(

wtfree3 said...

Pretty sure swimming might be an allowable form of exercise. And as Anne noted, I wouldn't pooh-pooh the inhaler just because you think you breathe fine. Honestly, you might be surprised how much your breathing volume may be compromised - I too found myself borderline asthmatic, which wasn't good considering I actually run quite a bit. If caught early, doesn't mean you're going to spend a life on inhalers - it can be reversed.

Elizabeth said...

you can call back and get a different antibiotic-i’ve done it. that way you can still exercise. had a doc almost do the same for me until i asked about running and he switched it. hope you feel better soon!

Run with Jess said...

Ugh, you get well soon... and rest up! LOL

Margie said...

Oh, that really sucks! Sorry you are on forced rest. Perhaps a prescription for wine would help with the stree since exercise is a bust?

mostlyfitmom said...

Boo to being sick! Hope the meds (and forced rest?) work.